Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS Dodge City, KS

July 14, 2014Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 3:15 PM CDT for Morton County, Stevens County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 3:15 PM CDT (20:15 UTC)
Expired
Jul 14, 2014, 4:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:16 PM CDTHAIL 15 W Feterita, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KDDC 142015
SVRDDC
KSC129-189-142100-
/O.NEW.KDDC.SV.W.0199.140714T2015Z-140714T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 400 PM CDT

* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FETERITA...
  AND MOVING SOUTH AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN MORTON AND SOUTHWESTERN
  STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134
TIME...MOT...LOC 2016Z 345DEG 16KT 3714 10154

HAIL...1.75IN
WIND...70MPH

$$

JJOHNSON
2 follow-up statements
992 
WWUS53 KDDC 142029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT MON JUL 14 2014

KSC129-189-142100-
/O.CON.KDDC.SV.W.0199.000000T0000Z-140714T2100Z/
STEVENS KS-MORTON KS-
329 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FETERITA...AND
MOVING SOUTH AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN STEVENS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134
TIME...MOT...LOC 2029Z 345DEG 16KT 3708 10152

HAIL...1.75IN
WIND...70MPH

$$

JJOHNSON
971 
WWUS53 KDDC 142053
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT MON JUL 14 2014

KSC129-189-142103-
/O.EXP.KDDC.SV.W.0199.000000T0000Z-140714T2100Z/
STEVENS KS-MORTON KS-
353 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 400 PM CDT/300 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134
TIME...MOT...LOC 2053Z 345DEG 16KT 3698 10149

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:15 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 14, 1:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT Mon Jul 14 2014

...UPDATE TO SHORT TERM...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 115 PM CDT MON JUL 14 2014

Short range models indicate the large scale closed off upper level
low dropping southeast across Wisconsin into Michigan tonight while
upper level ridging breaks down across the Intermountain West. Within
the larger scale upper level trough, an H5 vort lobe is projected to
shift southeast across the Upper Midwest through early Tuesday
morning. This will help push an attendant cold front southward out
of Kansas into northern Oklahoma and the Texas panhandle this
evening. Thunderstorms developing this afternoon along and in the
vicinity of the advancing cold front may become more numerous
through early this evening as a +80kt upper level jet moves south
out of the Dakotas into Nebraska and much of western Kansas.
Steepening low/mid level lapse rates ahead of the cold front and
CAPE values in excess of 1000 J/Kg may be enough to support strong
to marginally severe thunderstorms capable of producing quarter to
golf ball size hail and wind gusts in excess of 60 mph through
late this evening. Any thunderstorms are expected to dissipate or
move southward into Oklahoma overnight with drier conditions
likely Tuesday as the cold front moves further south into the
Texas panhandle.

Below seasonal temperatures are likely tonight and Tuesday as much
cooler air filters south-southwest into western Kansas behind a
departing cold front moving into northern Oklahoma. The NAM/GFS
show H85 temperatures dropping to around 10C across central Kansas
with the mid teens(C) closer to the Colorado border. As surface
dewpoints drop well down into the 50s(F), look for lows down into
the lower to mid 50s(F) across central Kansas to near 60F closer
to the Oklahoma border. As the cooler air mass settles into
western Kansas, highs can be expected to reach only up into the
70s(F) across much of central and southwest Kansas Tuesday
afternoon.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 425 AM CDT MON JUL 14 2014

For Tuesday, the cold upper trough will have moved into the
Mississippi Valley with northwest flow on the backside of the trough
across the Central Plains. Some disturbances in the flow will give
increasing chances for showers and isolated thunderstorms from
Tuesday afternoon into Wednesday morning. Another shortwave trough
will then dig across the Central Plains on Wednesday and Thursday
morning bringing widespread showers, isolated thunderstorms, and
some moderate rainfall potential. The storms will then end as the
upper trough moves out of Kansas by Thursday afternoon. More
thunderstorms are back in the forecast for the Weekend as a northern
branch shortwave trough moves across the Plains.

As for temperatures, on Tuesday, highs will be fairly cool and in
the mid to upper 70s. Highs on Wednesday look the coolest with only
60s expected, with thick clouds and widespread rain, except low to
mid 70s across the far southwest corner around Elkhart. Highs
rebound on Thursday with 70s, then climb into the 80s for Friday,
around 90 on Saturday, and low to mid 90s on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1200 PM CDT MON JUL 14 2014

A few thunderstorms may develop in the vicinity of KGCK and KDDC
through this evening as a cold front pushes southward across the
area. These storms may produce brief MVFR cigs/vsbys. Otherwise,
VFR conditions will prevail at all TAF sites through early Tuesday
morning. Winds will turn northeasterly 15 to 25kt this afternoon
as a cold front moves southward across western Kansas. Winds will
then subside tonight while becoming more easterly as surface high
pressure shifts southward out of the Northern Plains into Kansas
behind the departing front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  78  56  67 /  30  30  60  70
GCK  58  78  56  68 /  30  40  70  70
EHA  60  80  60  76 /  40  40  60  60
LBL  60  78  59  71 /  40  40  70  70
HYS  55  75  56  68 /  10  20  60  60
P28  58  78  59  71 /  40  20  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Kruse
AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 4:46 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT MON JUL 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY
SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Jul 14, 12:54 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             7 NNE COOLIDGE          38.14N 101.96W
07/14/2014  E1.75 INCH       HAMILTON           KS   EMERGENCY MNGR

&&

LRUTHI
Special weather statement, Jul 14, 1:13 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 PM CDT MON JUL 14 2014

KSZ061-074-075-141915-
GRANT-HAMILTON-STANTON-
113 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
GRANT AND STANTON COUNTIES...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SYRACUSE...MOVING SOUTH AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3783 10156 3740 10152 3740 10203 3791 10204
      3796 10182
TIME...MOT...LOC 1813Z 345DEG 48KT 3784 10190

12
Local storm report, Jul 14, 1:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             16 NNW MANTER           37.74N 101.99W
07/14/2014  E1.75 INCH       HAMILTON           KS   PUBLIC

            MOST OF THE HAIL WAS NO LARGER THAN A QUARTER.

&&

LRUTHI
Local storm report, Jul 14, 2:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 W RICHFIELD           37.26N 101.85W
07/14/2014                   MORTON             KS   PUBLIC

            TREE LIMBS FOUR TO FIVE INCHES IN DIAMETER WERE BLOWN
            DOWN BY THUNDERSTORM OUTFLOW.

&&

LRUTHI
Local storm report, Jul 14, 3:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 SW RICHFIELD          37.26N 101.79W
07/14/2014  E60 MPH          MORTON             KS   CO-OP OBSERVER

&&

DWOLFE
Local storm report, Jul 14, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/14/2014  M63 MPH          MORTON             KS   AWOS

&&

LRUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:09 PM CDTSpecial Weather StatementDDCHamilton66 min
Jul 14, 12:34 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
Jul 14, 1:13 PM CDTSpecial Weather StatementDDCStanton62 min
Jul 14, 1:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton53 min
Jul 14, 2:14 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton61 min
Jul 14, 3:20 PM CDTSpecial Weather StatementDDCPratt40 min
Jul 14, 4:16 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt44 min
Jul 14, 4:22 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade53 min
Jul 14, 4:31 PM CDTSevere Thunderstorm WarningDDCPratt44 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.